Levodopa and receptor sensitivity modification in tardive dyskinesia

Daniel Casey, Jes Gerlach, Niels Bjørndal

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

Tardive dyskinesia (TD), a syndrome of involuntary hyperkinetic movements, purportedly involves the development of dopamine (DA) receptor hypersensitivity following long-term receptor blockade with neuroleptic drugs. It has been proposed that througn a process of receptor hypersensitivity modification, TD can be treated by reversing the receptor hypersensitivity with DA agonists. Thirteen patients with TD were treated for 4-8 weeks with levodopa plus benserazide, a peripheral decarboxylase inhibitor (Madopar, Roche, Basel, Switzerland) over a wide dose range corresponding to 3.0-9.0 g/day levodopa. Drug effects was assessed by blind evaluations of randomly sequenced videotapes made before, during, and for 6 weeks following treatment. TD scores moderately increased during levodopa. After the drug was discontinued, TD scores returned to pretreatment baseline levels without further improvement in those patients receiving concurrent neuroleptic medications (N=9), but in the neuroleptic-free patients TD scores decreased 25% in three patients and were resolved in one younger patient. Psychological effects of depression or increased psychotic symptoms occurred at higher drug doses. These results do not support the proposal that receptor sensitivity modification with levodopa is an effective therapeutic approach to TD, though selected patient and drug treatment variables, including other DA agonists, are considerations for further investigation.

Original languageEnglish (US)
Pages (from-to)89-92
Number of pages4
JournalPsychopharmacology
Volume78
Issue number1
DOIs
StatePublished - Mar 1982

Fingerprint

Levodopa
Antipsychotic Agents
Hypersensitivity
Dopamine Agonists
Pharmaceutical Preparations
Hyperkinesis
Videotape Recording
Carboxy-Lyases
Dyskinesias
Dopamine Receptors
Movement Disorders
Tardive Dyskinesia
levodopa receptor
Switzerland
Therapeutics
Psychology
levodopa drug combination benserazide

Keywords

  • Dopamine
  • Levodopa
  • Neuroleptic drugs
  • Receptor hypersensitivity
  • Tardive dyskinesia

ASJC Scopus subject areas

  • Pharmacology

Cite this

Levodopa and receptor sensitivity modification in tardive dyskinesia. / Casey, Daniel; Gerlach, Jes; Bjørndal, Niels.

In: Psychopharmacology, Vol. 78, No. 1, 03.1982, p. 89-92.

Research output: Contribution to journalArticle

Casey, Daniel ; Gerlach, Jes ; Bjørndal, Niels. / Levodopa and receptor sensitivity modification in tardive dyskinesia. In: Psychopharmacology. 1982 ; Vol. 78, No. 1. pp. 89-92.
@article{1a9da476237d4f9589a1f795816f3d4f,
title = "Levodopa and receptor sensitivity modification in tardive dyskinesia",
abstract = "Tardive dyskinesia (TD), a syndrome of involuntary hyperkinetic movements, purportedly involves the development of dopamine (DA) receptor hypersensitivity following long-term receptor blockade with neuroleptic drugs. It has been proposed that througn a process of receptor hypersensitivity modification, TD can be treated by reversing the receptor hypersensitivity with DA agonists. Thirteen patients with TD were treated for 4-8 weeks with levodopa plus benserazide, a peripheral decarboxylase inhibitor (Madopar, Roche, Basel, Switzerland) over a wide dose range corresponding to 3.0-9.0 g/day levodopa. Drug effects was assessed by blind evaluations of randomly sequenced videotapes made before, during, and for 6 weeks following treatment. TD scores moderately increased during levodopa. After the drug was discontinued, TD scores returned to pretreatment baseline levels without further improvement in those patients receiving concurrent neuroleptic medications (N=9), but in the neuroleptic-free patients TD scores decreased 25{\%} in three patients and were resolved in one younger patient. Psychological effects of depression or increased psychotic symptoms occurred at higher drug doses. These results do not support the proposal that receptor sensitivity modification with levodopa is an effective therapeutic approach to TD, though selected patient and drug treatment variables, including other DA agonists, are considerations for further investigation.",
keywords = "Dopamine, Levodopa, Neuroleptic drugs, Receptor hypersensitivity, Tardive dyskinesia",
author = "Daniel Casey and Jes Gerlach and Niels Bj{\o}rndal",
year = "1982",
month = "3",
doi = "10.1007/BF00470596",
language = "English (US)",
volume = "78",
pages = "89--92",
journal = "Psychopharmacology",
issn = "0033-3158",
publisher = "Springer Verlag",
number = "1",

}

TY - JOUR

T1 - Levodopa and receptor sensitivity modification in tardive dyskinesia

AU - Casey, Daniel

AU - Gerlach, Jes

AU - Bjørndal, Niels

PY - 1982/3

Y1 - 1982/3

N2 - Tardive dyskinesia (TD), a syndrome of involuntary hyperkinetic movements, purportedly involves the development of dopamine (DA) receptor hypersensitivity following long-term receptor blockade with neuroleptic drugs. It has been proposed that througn a process of receptor hypersensitivity modification, TD can be treated by reversing the receptor hypersensitivity with DA agonists. Thirteen patients with TD were treated for 4-8 weeks with levodopa plus benserazide, a peripheral decarboxylase inhibitor (Madopar, Roche, Basel, Switzerland) over a wide dose range corresponding to 3.0-9.0 g/day levodopa. Drug effects was assessed by blind evaluations of randomly sequenced videotapes made before, during, and for 6 weeks following treatment. TD scores moderately increased during levodopa. After the drug was discontinued, TD scores returned to pretreatment baseline levels without further improvement in those patients receiving concurrent neuroleptic medications (N=9), but in the neuroleptic-free patients TD scores decreased 25% in three patients and were resolved in one younger patient. Psychological effects of depression or increased psychotic symptoms occurred at higher drug doses. These results do not support the proposal that receptor sensitivity modification with levodopa is an effective therapeutic approach to TD, though selected patient and drug treatment variables, including other DA agonists, are considerations for further investigation.

AB - Tardive dyskinesia (TD), a syndrome of involuntary hyperkinetic movements, purportedly involves the development of dopamine (DA) receptor hypersensitivity following long-term receptor blockade with neuroleptic drugs. It has been proposed that througn a process of receptor hypersensitivity modification, TD can be treated by reversing the receptor hypersensitivity with DA agonists. Thirteen patients with TD were treated for 4-8 weeks with levodopa plus benserazide, a peripheral decarboxylase inhibitor (Madopar, Roche, Basel, Switzerland) over a wide dose range corresponding to 3.0-9.0 g/day levodopa. Drug effects was assessed by blind evaluations of randomly sequenced videotapes made before, during, and for 6 weeks following treatment. TD scores moderately increased during levodopa. After the drug was discontinued, TD scores returned to pretreatment baseline levels without further improvement in those patients receiving concurrent neuroleptic medications (N=9), but in the neuroleptic-free patients TD scores decreased 25% in three patients and were resolved in one younger patient. Psychological effects of depression or increased psychotic symptoms occurred at higher drug doses. These results do not support the proposal that receptor sensitivity modification with levodopa is an effective therapeutic approach to TD, though selected patient and drug treatment variables, including other DA agonists, are considerations for further investigation.

KW - Dopamine

KW - Levodopa

KW - Neuroleptic drugs

KW - Receptor hypersensitivity

KW - Tardive dyskinesia

UR - http://www.scopus.com/inward/record.url?scp=0019977345&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019977345&partnerID=8YFLogxK

U2 - 10.1007/BF00470596

DO - 10.1007/BF00470596

M3 - Article

C2 - 6128757

AN - SCOPUS:0019977345

VL - 78

SP - 89

EP - 92

JO - Psychopharmacology

JF - Psychopharmacology

SN - 0033-3158

IS - 1

ER -